Antidepressants and steroids like prednisone often lead to extra pounds. If you’re experiencing weight gain from drugs like Lexapro or prednisone, there are choices you can make with regard to meals and exercise that can help.
People living with issues like autoimmune diseases, from Crohn’s to rheumatoid arthritis (RA), or mood disorders like depression have powerfully effective medications out there to help minimize or eliminate their symptoms so that they can live comfortably.
Yet some of the common drugs for these issues — like prednisone and other corticosteroids, and paroxetine (Paxil) and other antidepressants — have less-than-desirable side effects. One major side effect of these drugs is weight gain.
And while you should go easy on yourself — you’re battling an illness, after all — it can be a frustrating adverse effect.
Read on to find out the best ways to lose unwanted pounds brought on by medication you need.
For some of these medications, nearly
You might assume that you’d notice the pounds sliding on right away if your body is sensitive to this side effect. But a
Medications that cause weight gain include:
- Antidepressants, such as:
serotonin reuptake inhibitors (SSRIs), including fluoxetine
(Prozac), sertraline (Zoloft), escitalopram (Lexapro), citalopram (Celexa), and paroxetine (Paxil)
including duloxetine (Cymbalta) and venlafaxine
- tricyclic antidepressants (TCAs), including desipramine
- Corticosteroids, such as:
- Drugs commonly
prescribed for bipolar disorder and schizophrenia, such as:
Drugs like corticosteroids alter the body’s electrolyte and water balances, as well as metabolism.
“Drugs like steroids decrease the body’s flushing out of sodium,” explains Cabrero.
Many people taking steroids report increased fat in the abdomen, face, and neck. Even if you can control the steroid-driven weight gain, it’s possible to look heavier because of redistributed fat.
Antidepressant-induced weight gain is tied to appetite changes. “With medications for depression, increases in appetite occur. Generally, then, anything becomes a little bit more appetizing — and our cravings usually don’t fall under fruits and vegetables,” Cabrero points out.
If you want to lose a few extra pounds that you’ve put on since taking a weight gain-inducing medication, you’re already on the right track.
“If you know that these medications have the potential side effect of weight gain, you can take the appropriate steps to be prepared,” says Cabrero.
Here are seven ways she recommends you take off — or fight off — unwanted pounds.
Avoiding too much sodium in your diet is smart for anyone looking to eat healthier. But patients on steroids or antidepressants might want to consider paying extra close attention.
That means avoiding processed foods, canned foods, and fast foods, since they’re often packed with sodium.
“Eight percent of our sodium intake comes from these foods,” says Cabrero. “The general population in the U.S. has 3,300 to 3,500 mg of sodium per day, when it should fall more around 2,300 mg. Reduce these foods that have naturally a ton of sodium.”
Cabrero recommends you learn how to read nutritional labels in order to understand what’s in your food.
To curb weight, use the same strategies you’d use to
control weight with or without the added effects of medication. Choose
low-calorie foods like fresh fruits and vegetables, eat fiber-rich and
slow-to-digest complex carbohydrates, and drink lots of water.
People taking antidepressants should also be aware of hyponatremia, which is low sodium in the blood. This is especially important in the first 28 days of starting antidepressants, as low sodium levels can lead to more severe health problems.
If you’ve been newly prescribed an antidepressant, your doctor should monitor you for signs of hyponatremia, including:
Your doctor can help you avoid hyponatremia.
Eating a potassium-rich diet is great for people who are looking to lose weight gained because of medication — potassium flushes out sodium. And a potassium-rich diet is linked to other health benefits, such as reduced blood pressure, protection against stroke, and osteoporosis prevention.
Potassium-rich foods include:
- sweet potatoes
- coconut water
- black beans
Managing your condition is a priority, so there may not yet be any options that cause little to no weight gain.
Still, ask your doctor if there are any alternative medications or treatments that would maintain your health without the extra pounds.
For people on steroids, ask if going on the shortest, most effective dose is a possibility.
If you’re taking antidepressants, bupropion (Wellbutrin) may be less likely to cause weight gain.
Your appetite can increase while taking specific medications, so you may be tempted to eat more.
Instead of having three massive meals throughout the day, breaking up your food into smaller, more frequent meals can make you feel like you’re consuming more calories because you have little time between snacks to be hungry.
It’s recommended to stave off hunger by eating six small meals a day versus
three large ones.
Cabrero suggests you try to integrate nonstarchy veggies, or what she calls “volume-rich foods,” into your diet. “They’re nutritious and don’t have a lot of calories,” says Cabrero. Experiment beyond cut-up carrots: try veggie soups and salads.
Staying active is important for overall health as well as weight loss or maintenance. Depending on your level of health or current symptoms, you may want to consult your doctor first.
“Depending on what other symptoms are going on, physical activity is something to be sure to do,” says Cabrero. “You might not be as active as you were before, but light yoga, walking, or something along those lines helps to keep you mobilized and improves overall health.”
For people who have come off medication, intermittent fasting can be an effective way to lose weight, provided it’s recommended by your doctors.
“I usually suggest a gut rest. This is a 12-hour window when you don’t eat, which should start about 2 to 3 hours before bed,” says Cabrero. “A lot of times after dinner we end up snacking on foods that are not nutritious, nor are even related to hunger.”
A good night’s sleep can do wonders when you’re trying to lose weight, especially if you’re taking steroids for any condition.
“With steroid use, patients find that they won’t sleep well, and that increases your appetite for sugary foods because you need that energy burst,” says Cabrero.
Meagan Drillinger is a travel and wellness writer. Her focus is on making the most out of experiential travel while maintaining a healthy lifestyle. Her writing has appeared in Thrillist, Men’s Health, Travel Weekly, and Time Out New York, among others. Visit her blog or Instagram.]